Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Liver Diseases
|tatinrod - Sat Jul 10, 2010 1:09 pm|
Middle of June nausea, low grade temperature, pain on lower right side
6/23/2010 ALT and AST lightly elevated in the 70's
6/25/2010 Admiited to hospital, pulse 130, temperature, vomiting,AST and ALT enzymes increased to about 220
Given Cipro in IV
Ct scan of appendix negative, pancreas sonogram looked normal
Discharged and asked to follow up with my md
7/1/2010 AST a bit lower and ALT increased to 260, still pain on right side and fatigue was told that I had a viral hepatitis of some kind.
7/9/2010 Told to go to ER to redo appendix CT scan as pain increased and remained on one spot. Scan negative
Liver enzymes 20 and told that my liver is now fine.Sent home with pain killer (Darvocet)
Does enzymes going from normal to 70, to 260 now to 20 in 15 days seemed normal?
I had been told by the first doctor that the enzymes would come down gradually.
Today, low grade temperature again.
Puzzled and not reassured that we know what is going on.
|Dr.M.Aroon kamath - Sat Jul 17, 2010 8:38 am|
Firstly, i must stress that one or a few of the liver function tests should not be interpreted in isolation.The entire hepatic function panel should be ideally be available along with the normal laboratory reference ranges for a meaningful interpretation.
You have provided only the AST and ALT values.Therefore, i can only answer in general terms.
Serum aminotransferases: are of two types.
- alanine aminotransferase (ALT) and
- aspartate aminotransferase (AST).
Elevations of these are the two of the most useful indicators of liver cell injury. The AST is less liver specific than the ALT.
Elevations of the AST level may also be seen in acute muscle injury, (cardiac or skeletal muscle). Mild degrees of ALT level elevation may occasionally be seen in skeletal muscle injury or even after vigorous physical exercise.Disproportionate elevations of the AST and ALT levels when compared with the alkaline phosphatase level arise in diseases that primarily affect hepatocytes (ex; viral hepatitis). The AST/ALT ratio is not very useful in determining the cause of liver injury, except in acute alcoholic hepatitis, wherein, the ratio is usually > 2 and the AST level is 400 IU/mL or lower.
Common causes of mild increases in AST and ALT levels is fatty liver disease seen most often in the context of obesity, diabetes, hyperlipidemia and alcohol abuse.
The ratio of AST to ALT may give additional clues as to the cause:
- In chronic liver disease with early cirrhosis ALT > AST,
- In chronic liver disease with established cirrhosis AST > ALT.
Extremes of the ratio of AST:ALT may also be sometimes useful:
- ratio >2 suggests alcoholic hepatitis, and
- <1.0 is suggests non-alcoholic liver disease.
One sample protocol (American Liver Society) for investigating a case of deranged liver enzyme levels noted as an incidental finding in a chemistry panel obtained for reasons other than suspected liver disease.is as follows...
- a review of the medication list (prescription, over-the-counter, herbal meds and supplements) and to discontinue, if possible, medications that are known to cause abnormal liver enzymes.
- patient advised to abstain from alcohol (suspect alcohol when AST > ALT and GGT elevated).
- If patient is overweight, weight loss is encouraged.
- Ongoing evaluation:
Liver enzymes to be repeated in one month, and if still abnormal, following lab tests are recommended: HBsAg, HCV Ab, ASMA, Iron & TIBC (fasting), ANA, Alpha-1-antrypsin level, SPEP, Prothrombin time, Ceruloplasmin (if age < 40 yrs),and U/S RUQ. AMA levels checked if alkaline phosphatase is elevated.
For 'minor' elevations (ie,<1.5x normal ALT), if work-up returns negative and ultrasound is suggestive of a fatty liver, a trial of weight loss is reasonable.
I sincerely hope that you have fully recovered by now. Also, i hope that this information is useful to you.
|tatinrod - Mon Jul 19, 2010 10:31 pm|
Thank you so much for your helpful information. A liver specialists suspects that medication (Bactrim) produced the inflamation of the liver and complicated my health issues. (Looking back at my medical history I had been prescribed Bactrim back in 2008 and I had a similar reaction but a doctor switched antibiotics before it got worse.)
Follow up will continue with more bloodwork in a couple of weeks. Now my records indicate not to prescribe it again.
Once again, thank you for your very informative answer.
|Dr.M.Aroon kamath - Wed Jul 21, 2010 6:57 am|
Thank you for your update.Good that a likely cause has been identified. Take care! Good day!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.